Last updated: March 31, 2021
Author: Cherri Jennewein DNP
Energy drinks are one of the least studied over the counter supplements in abundant supply, interestingly, manufacturers determine their safety, efficacy, and content. Regulation by the Food and Drug Administration (FDA) is limited to dietary supplement, manufacturing, labeling, and marketing.1 Yet these drinks are consumed by various age groups. The estimated total sales in the United States was $5.4 billion (2006).8 Consumers are unaware of the dangerous side effects associated with these drinks in combination with other drugs, specifically, hyperthermia and arrhythmias. This article seeks to identify these risks and associations that have been linked to the consumption of energy drinks, and effective treatment.
Key Words : A literature review was conducted using key words; energy drinks, proprietary blend, chemical compounds, athletic performance, addictive behavior, and policy. PubMed, Medline, PubChem, Neuroscience, and Behavioral studies from 2010 to 2015. No conflicts of interest to report for this article.
Energy drinks (ED) became popular during the 1990’s, they originally contained caffeine, taurine, and carbohydrates. Today, energy drinks contain: caffeine, vitamins, dimethylamylamine, creatine, arginine, B-Alanine, taurine, phosphate, and many other herbal extracts (examples include; ginseng and yohimbine). Manufacturers are not required to divulge all concentrations of ingredients under “proprietary blend” (PB) laws. This law means that some ingredients are kept secret. Among the top selling energy drinks are: monster, red bull, full throttle, sobe no fear, and rockstar.2 Caffeine, sugar, and sodium are the only consistently listed contents in milligrams and grams. Other ingredients include an “energy blend” (interchangeable with proprietary blend). These PB blends may be problematic, for patients, providers, and researchers, as the PB is unknown. Most ED studies have focused on the primary ingredient: caffeine. There is not much information about the energy blend or potentially toxic effects from various combinations in the actual mixtures. This fact may compromise patient safety when ingesting more than the recommended amounts, or with other substances.
One can of ED contains 40–505 milligrams of caffeine (unknown content in the proprietary blend). The recommended daily dose of caffeine for an adult is 400mg; maximum (6 ounces of coffee contains approximately 75 to 150 mg of caffeine).5 Caffeine blood / plasma serum toxicity ranges from 5–20 micrograms per milliliter.14 Caffeine use has also been reported as a risk for other stimulant use.3 Additionally, some studies have found that the frequency of ED use is directly correlated to an increased use of prescription stimulants, alcohol, nicotine and illegal drugs. The highest incidence of ED consumption was among those individuals under 25 years old. In one study, college students who had a stimulant prescriptions also reported using ED’s, and drank alcohol (83% used ED’s and 15% used ED’s with alcohol).3 Other stimulant drugs in combination with ED’s have been shown to cause fatal arrhythmias.
Caffeine acts as an antagonist at adenosine receptors, it also stimulates dopaminergic activity, interestingly, other drugs, like; amphetamines and cocaine also stimulate dopaminergic receptors. Increased levels of serotonin can induce thermogenesis. The primary metabolite of caffeine is paraxanthine, in the methyxanthine class. Paraxanthine also increases extracellular levels of dopamine. Caffeine is rapidly absorbed in the gastrointestinal track, and metabolized in the liver by the P450 system. The major isoenzyme CYP1A2 is responsible for the demethylation of caffeine to dimethylxanthine. Xantines are thought to play a role in ischemia-reperfusion injury and resistant hypertension.11 Oxidative stress can affect many systems in the body, the latter two drugs primarily affect the kidneys and brain. There are 2 major types of adrenergic receptors, alpha and beta. They affect the concentrations of circulating catecholamines. Concentrations of these receptors vary by location. High concentrations are located in the heart, lung, liver, skeletal, adipocytes and vascular smooth muscle.11 Hypertension is the initial effect, then a cascading microvascular affect that causes small arterioles to close, whereby end organ disease begins. End organ disease precipitates sustained hypertension, which is the major mechanism behind renal and cardiovascular failure.11
Caffeine and concomitant use of psychostimulant drugs, for example, amphetamines can cause altered body temperatures, acute cardiotoxicity, and reduced seizure threshold. Ecstasy is a popular night club drug in this category, the compound is 3, 4-methylenedioxymethamphetamine (MDMA), a compound of amphetamine and mescaline. Caffeine enhances the toxicity of MDMA, the effects of hyperthermia can be immediate or may occur over a period of days.10 Cocaine blocks reuptake of dopamine (DA), norepinephrine, and serotonin in the central nervous system, but it also causes the release of DA from storage vesicles. Cocaine use also produces hyperthermia. These types of reactions cause oxidative stress in the body, as seen by the following emergency room cases. Keeping in mind that emergency room ED related problems in the United States doubled from 2007 to 2011 (exact numbers not reported).7
Case #1 (unknown ER). A 24 y/o male, brought from a night club, with chest pain, sweating, nausea, and vomiting. This male denied any drug or alcohol use, but admitted to consuming 20 extra-large cans of ED’s from the previous night. His electrocardiogram (EKG) showed widespread ST segment elevation (narrow complex; confirmed MI). Heart sounds clear with slight basal rails. His blood pressure was 90/60, and pulse was 110, respiratory rate and temperature was not mentioned. The patient converted to wide complex tachycardia, and despite advanced cardiac life support protocols (ACLS); oxygen, aspirin, morphine, percutaneous intervention, amiodarone (potassium channel blocker), shocks, intubation, and a pacemaker: this man died.5 Urinalysis confirmed MDMA. Cardiac enzymes were not reported (family refused autopsy).
According to the latter authors the earliest symptoms of acute caffeine poisoning are anorexia, tremor, and restlessness, followed by nausea, vomiting, tachycardia, and agitation. Serious intoxication includes delirium, seizures, supraventricular and ventricular tachyarrhythmia, hypokalemia, and hyperglycemia may occur. The authors also noted that hypotension is caused by excessive beta-2-mediated vasodilatation with low diastolic and wide pulse pressure.
Case # 2 (unknown ER). A 26 y/o man presents to the emergency room with chest pain, sweating, nausea, and extreme anxiety. Temperature (101 F), blood pressure 200/84, heart rate 160, and respiration is 30. Heart and lung sounds are normal. He admits to 5–7 cans ED’s (can’t remember) and cocaine use in the past 24 hours, his EKG has ST changes (narrow complex), and tachycardia. This man was treated with labetalol (titrate to response), and bolus fluids (4 bags of normal saline). He successfully converted to a normal heart rhythm and lived. Urine was positive for cocaine, and blood was positive for alcohol. Cardiac enzymes were negative.
The latter 2 cases had predominately the same presenting symptoms, but unfortunately, very different outcomes (death versus life). Managing the acute symptoms of psychostimulants and reducing cardiotoxicity is complicated. Blocking only the alpha adrenoceptors lowers blood pressure and body temperature, but enhances heart rate in response to MDMA. Blocking the beta adrenoceptors lowers tachycardia but enhances vascular pressure response to cocaine.9 Controlling heart rate, temperature and blood pressure with combined alpha / beta blockers, thereby controls reduces circulating catecholamines.9
ED’s have become a wide spread problem, in 2011 the number of visits to the emergency department exceeded 20,000, and nearly half involved adverse effects from ED misuse.12 Currently, caffeine-related poisonings are reported to the American Association of Poison Control Centers’ National Poison Data System.12 In 2012, ED overdoses can now be reported under “caffeine containing” adverse reactions. The American Medical Association voted to endorse a ban, but not the sale of ED’s. The American Academy of Pediatrics concluded that ED’s are not appropriate for children and adolescents. The National Collegiate Athletic Association (NCAA), the International Olympics Committee, and the National Federation of High Schools also caution children and athletes of the risks associated with the advertised benefits.13